Tornadoes · United States · Florida · 2005

F0 tornado, Micanopy, Florida, August 3, 2005

This F0 tornado ran 0.1 miles across Alachua County on August 3, 2005, touching down at 6:42 PM EDT. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
August 3, 2005
Touchdown
6:42 PM EDT (22:42 UTC)
Path length
0.1 miles (0.2 km)
Path width
0 yards (0 m)
Deaths
0
Injuries
0
County
Alachua County
Touchdown point
29.520, -82.270
Lift-off point
29.520, -82.270
Record number
166

What the Weather Service recorded

Waterspout/tornado reported over Paynes-Prairie south of Gainesville. Paynes-Prairie is a marshy area cut by streams and marshlands. Tornado never moved over occupied areas.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
22:49 UTC23:17 UTCTornado WarningJAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:11 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the tornado touched down at Aug 3, 1:50 PM EDT, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 3, 1:50 PM EDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
150 PM EDT WED AUG 3 2005

.SHORT TERM...COMPLEX WX PATTERN CONTINUES WITH SOME VARIETY OF
SHEAR AXIS PRESENT FROM THE SURFACE TO THE MID LEVELS OF THE
ATMOSPHERE. THIS...ALONG WITH THE SEABREEZE...IS PROVIDING AN
ABUNDANCE OF FOCUSING MECHANISMS FOR CONVECTION. PLENTY OF
INSTABILITY WITH NO CIN PRESENT IS RESULTING IN WIDESPREAD WEAK
STORM FORMATION. EXPECT FOR THE REMAINDER OF THE EVENING...BEST
CONCENTRATION OF STORMS WILL BE IN THE WESTERN PORTIONS OF THE
GEORGIA FORECAST AREA WHERE STEERING FLOW IS EASTERLY TO THE
EASTERN SECTIONS OF THE FLORIDA ZONES WHERE THE FLOW IS MORE
WESTERLY. EAST TO NORTHEAST PUNCH OVER THE GEORGIA ZONES SHOULD
ALLOW SOME OF THE DRIER AIR NOTED NORTH OF THE CWA TO MAKE ITS WAY
SOUTHWARD ALONG THE GEORGIA COAST.

BIGGEST QUESTION FOR THE SHORT TERM IS WILL THIS DRY AIR CONTINUE
ITS MARCH THROUGH THE AREA OR SHIFT BACK NORTH AS THE GFS SUGGEST.
I HAVE SEEN MY SHARE OF MODEL DISCREPANCIES...BUT THIS IS A BIG ONE
WITH POPS SPREAD BY SOME 70 TO 80 PERCENT FOR THURSDAY AND FRIDAY.
PROBLEM HAS BEEN THERE IS REALLY NOT TOO MUCH IN THE ANALYSIS THAT
WOULD ALLOW ME TO HEAVILY FAVOR ONE MODEL OVER ANOTHER. I DO NOTE
FROM THE RUC ANALYSIS THAT THERE IS SOME DRY AIR TO THE NORTH OF
THE CWA AND MORE IN LINE WITH THE NAM...BUT GFS HAS DONE A BETTER
JOB WITH PRECIP COVERAGE THUS FAR THIS AFTERNOON. LOOKING AT THE
NAM...IT DOES SEEM TO DRY OUT THE AIRMASS QUICKLY FOR NO APPARENT
REASON IN ADDITION TO THE ADVECTIVE COMPONENT IT IS SHOWING. WOULD
TEND TO LEAN TOWARD THE WETTER GFS BASED ON RECENT TRENDS OF THE NAM
TO BE TOO AGGRESSIVE WITH THESE DRY FEATURES...BUT SIMPLY CANNOT GO
WITH THE 70 AND 80 POPS SHOWN BY THE GFS WHEN THE ETA SHOWS NEAR
20. THEREFORE...AM PLANNING ON USING A BLEND AND HAVING A STEEP
GRADIENT FROM NORTHEAST TO SOUTHWEST INDICATING AT LEAST SOME DRY
AIR WORKING IN FROM THE NORTH. HOPEFULLY MODELS WILL COME INTO
BETTER AGREEMENT FOR THE MORNING PACKAGE.

AS MENTIONED...THESE LARGE DISCREPANCIES CONTINUE RIGHT INTO THE
FIRST HAVE OF THE WEEKEND WITH THE NAM DRYING THE ATMOSPHERE OUT
ENOUGH TO HAVE NIL POPS OVER THE AREA. WILL AGAIN USE A BLEND BUT
HAVE A DEFINITE DOWNWARD TREND IN THE POPS THROUGH SATURDAY.

.LONG TERM...GFS FORMS LOW PRESSURE OVER THE DEEP SOUTH THE LATTER
HALF OF THE WEEKEND. WILL STAY AWAY FROM THIS SOLUTION FOR NOW AND
STAY WITH THE MORE CONSERVATIVE NAM WITH NEAR CLIMO POPS AND TEMPS.

&&

.MARINE...NNE FLOW CONTINUES OVER THE WATERS THIS AFTERNOON BETWEEN
LOW PRESSURE OFFSHORE OF THE SE COAST AND HIGH PRESSURE OVER THE NE
CONUS. MODELS ARE NOT REALLY INDICATING MUCH OF A SURGE...BUT BUOYS
REPORT WINDS 10-15 GUSTS TO NEAR 20 KT AT TIMES OVER SC AND GA
WATERS. SEAS ARE RUNNING 2-4 FT. WILL INCREASE WINDS THIS EVENING TO
10-15 KTS...THEN AS WINDS BECOME MORE ELY THU EXPECT THE PRESSURE
GRADIENT WILL WEAKEN WITH SPEEDS DROPPING TO 10 KTS OR LESS THROUGH
THE REMAINDER OF THE FORECAST PERIOD AS HIGH PRESSURE OVER THE
ATLANTIC BEGINS TO DOMINATE. SEAS 2-4 FT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  91  72  90 /  40  40  30  40
SSI  76  88  77  88 /  30  30  20  30
JAX  72  89  73  89 /  60  50  30  40
SGJ  73  87  74  88 /  60  50  30  40
GNV  71  91  71  91 /  60  50  30  40
OCF  71  91  72  91 /  60  50  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.
&&

PUBLIC...DEESE
MARINE/FIRE WX...ENYEDI
Hazardous weather outlook, Aug 3, 11:00 AM EDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EDT WED AUG 3 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-041000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1100 AM EDT WED AUG 3 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON
AND EARLY EVENING. THE MAIN CONCERNS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING...STRONG AND GUSTY WINDS...AND LOCALLY HEAVY
RAINFALL OF UP TO 2 INCHES IN A FEW AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE
EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP/JTD

In the hours before

Special weather statement, Aug 3, 1:12 PM EDT, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
112 PM EDT WED AUG 3 2005

FLZ040-031815-
MARION-
112 PM EDT WED AUG 3 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
EXCESSIVE LIGHTNING VALID UNTIL 215 PM EDT...

AT 112 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF LYNNE...MOVING
SOUTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND BURBANK...LYNNE...OCKLAWAHA...MOSS BLUFF AND JUNIPER SPRINGS
THROUGH 215 PM EDT. EXCESSIVE LIGHTNING AND GUSTY WINDS OF 35 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PERIODS OF HEAVY
RAIN WILL REDUCE VISIBILITIES AND CAUSE MINOR TEMPORARY FLOODING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Aug 3, 3:30 PM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
330 PM EDT WED AUG 3 2005

FLZ040-032030-
MARION-
330 PM EDT WED AUG 3 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
EXCESSIVE LIGHTNING VALID UNTIL 430 PM EDT...

AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF ROMEO...OR ABOUT 5
MILES NORTHEAST OF RAINBOW LAKES ESTATES...MOVING SOUTHEAST AT 10
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ROMEO...
RAINBOW LAKES ESTATES AND OCALA AIRPORT THROUGH 430 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ENYEDI
Special weather statement, Aug 3, 4:52 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
452 PM EDT WED AUG 3 2005

FLZ021-032130-
SUWANNEE-
452 PM EDT WED AUG 3 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN SUWANNEE
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM
EDT...

AT 452 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 5 MILES WEST OF SUWANNEE
SPRINGS...MOVING SLOWLY SOUTH AT 5 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT MAINLY RURAL AREAS THROUGH 530 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Aug 3, 6:30 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
630 PM EDT WED AUG 3 2005

FLZ036-032315-
ALACHUA-
630 PM EDT WED AUG 3 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN ALACHUA
COUNTY FOR EXCESSIVE LIGHTNING VALID UNTIL 715 PM EDT...

AT 630 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES SOUTH OF
GAINESVILLE...MOVING SOUTH AT 5 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ROCHELLE...NEWNANS
LAKE...GROVE PARK...GAINESVILLE AIRPORT AND GAINESVILLE THROUGH 715
PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 45
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL ALSO OCCUR.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jacksonville, FL (KJAX), 12:00Z

10.7 hours before the tornado, 122 km from the path. August 3, 2005.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 600 joules per kilogram, CIN -31, lifted condensation level 786 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 12:00Z on 2005-08-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 4 square meters per square second, 0 to 6 km bulk shear 12 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
600 J/kg
Mixed-layer CIN
-31 J/kg
Surface CAPE
411 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
12 kt
0-1 km bulk shear
1 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

Jacksonville, FL (KJAX), 00:00Z

1.3 hours after it, 122 km from the path. August 4, 2005.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 738 joules per kilogram, CIN -15, lifted condensation level 1012 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 00:00Z on 2005-08-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -48 square meters per square second, 0 to 6 km bulk shear 24 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
738 J/kg
Mixed-layer CIN
-15 J/kg
Surface CAPE
2038 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.5
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The radar

The Jacksonville radar (KJAX), 120 km away, was scanning. The volume nearest the touchdown began at 22:42 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:42 UTCWATERSPOUT 01 Ne MicanopyAlachua, FLWATERSPOUT NEAR INTERSECTION OF COUNTY ROAD 234 AND U.S. HIGHWAY 441.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2005 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.